Virginia, 2011

Tornado and Hail in Virginia, April 9, 2011

April 9, 2011 · NWS MRX · 8 events in 4 counties and zones

Boundary across the area triggered scatter severe thunderstorms during the afternoon and evening hours on the 9th. Storm reports were for both large hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Boundary across the area triggered scatter severe thunderstorms during the afternoon and evening hours on the 9th. Storm reports were for both large hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 8, 8:36 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 8, 8:36 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT FRI APR 8 2011

.DISCUSSION...HAVE CANCELLED WATCH #107 FOR ALL OF OUR TENNESSEE
COUNTIES AS CONVECTION REMAINS GENERALLY NORTH OF OUR CWA. DID
CONTINUE WATCH FOR OUR VIRGINIA COUNTIES HOWEVER DUE TO THEIR
PROXIMITY TO ONGOING CONVECTION IN KENTUCKY AND WEST VIRGINIA. ALSO
REMOVED POPS FROM MOST OF THE TENNESSEE COUNTIES IN OUR CWA.
REMAINDER OF FORECAST APPEARS ON TRACK AND NO OTHER CHANGES
WARRANTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  85  64  86  64 /   0  30  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  83  62  85  62 /  10  40  10  10  20
OAK RIDGE, TN                       62  83  63  85  62 /  10  40  10  10  20
TRI CITIES AIRPORT, TN              53  81  59  83  59 /  10  40  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM
Hazardous weather outlook, Apr 8, 2:44 AM EST, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT FRI APR 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS
COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A
FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.

STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY...
AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND
EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY.

TD

In the hours before

Special weather statement, Apr 8, 11:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EDT SAT APR 9 2011

VAZ002-006-008-090500-
RUSSELL VA-WASHINGTON VA-WISE VA-
1220 AM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON AND RUSSELL
COUNTIES UNTIL 100 AM EDT...

AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLEVELAND...OR 9 MILES
SOUTHWEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON...
CLEVELAND...HONAKER...HANSONVILLE...ROSEDALE...HILANDER PARK...
HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE SPRING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DH

The radar

The Jackson,KY radar (KJKL), 133 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Russell

When
April 9, 12:05 AM EST to 12:08 AM EST
Where
Russell County, Lebanon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.900, -82.080

Law enforcement personnel reported early morning thunderstorms produced quarter-size hail in Lebanon.

Thunderstorm Wind, Russell

When
April 9, 1:40 PM EST to 1:42 PM EST
Where
Russell County, 2 mi S of Castlewood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.851, -82.300

Law enforcement personnel reported 1 tree downed by thunderstorms wind on Highway downed produced softball-size hail in Rogersville.

Hail, Washington

When
April 9, 2:00 PM EST to 2:03 PM EST
Where
Washington County, Glade Spg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.780, -81.780

Law enforcement personnel reported thunderstorms produced quarter-size hail in Glade Spring.

Hail, Washington

When
April 9, 2:01 PM EST to 2:04 PM EST
Where
Washington County, Glade Spg
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
36.780, -81.780

Law enforcement personnel reported thunderstorms produced golfball to baseball-size hail in Glade Springs.

Tornado, Norton (C)

When
April 9, 2:45 PM EST to 2:48 PM EST
Where
Norton (C) County, 0.33 mi NNW of Norton to 0.08 mi ENE of Norton
Rating
EF0
Path length
0.37 mi
Path width
40 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.934, -82.633

An EF-0 tornado with maximum winds at 80 mph, downed several trees and moderately damaged two old buildings in Norton, Virginia. The damage to the buildings consisted of a partial roof and wall collapsed along with a chimney collapsing.

Hail, Lee

When
April 9, 3:00 PM EST to 3:03 PM EST
Where
Lee County, Rose Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.670, -83.370

Law enforcement personnel reported thunderstorms produced golfball-size hail in Rose Hill.

Hail, Russell

When
April 9, 3:20 PM EST to 3:23 PM EST
Where
Russell County, Lebanon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.900, -82.080

Law enforcement personnel reported thunderstorms produced quarter-size hail in Lebanon.

Thunderstorm Wind, Washington

When
April 9, 3:50 PM EST to 4:00 PM EST
Where
Washington County, Abingdon
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -81.980

Law enforcement personnel reported a machine shed on Highway 11 was blown over by thunderstorm wind in Abingdon. The shed also damaged cars after it was dislodged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291986, 291988, 291989, 291992, 303795, 291993, 291996, 292012.